Like HowStuffWorks on Facebook!

If I take a vitamin or supplement, should I stay out of the sun?


Supplements and Sun Sensitivity

Sunlight has been scientifically proven to have a positive effect on your mood and to produce vitamin D, which has its own benefits to your system. Meanwhile, vitamins are crucial to a healthy existence and should not be avoided. Sun sensitivity caused by vitamins is typically only seen when vitamin A undergoes chemical alterations to create anti-aging and cosmetic-improvement medications such as retinol and Retin-A. But a variety of supplements have been associated with negative reactions to the sun.

A long list of herbal medications has been linked to intolerance of sunlight. Alfalfa and St. John's Wort are among supplements that can, in some cases, lead to sun sensitivity. Alfalfa seeds, as well as other parts of the herb itself are used in treatments for everything from asthma to unhealthy levels of cholesterol. It's also used by those seeking to increase their intake of vitamins A, C, E and K4. But in high doses it's been linked to sun sensitivity [source: Medline Plus].

Likewise, St. John's Wort has the potential to increase susceptibility to harmful effects of the sun. St. John's Wort is an herb taken from a yellow-leafed plant and is often used to treat depression [source: Medline Plus].

Putting a precise number on the list of supplements and drugs and medications derived from vitamins that can cause sun sensitivity is extremely difficult. Physician-approved databases are available, however, to allow patients to search for substances and their positive and negative effects. Examples include drugdigest.org, medlineplus.gov and medicinenet.com [source: Sunaware].


More to Explore